Serious and occasionally fatal hypersensitivity (anaphylactic) reactions have been reported in patients on penicillin therapy. These reactions are more likely to occur in individuals with a history of penicillin hypersensitivity and/or a history of sensitivity to multiple allergens. There have been reports of individuals with a history of penicillin hypersensitivity who have experienced severe infections when treated with cephalosporins.
Erythematous rashes have been associated with glandular fever in patients receiving amoxicillin.
Before initiating therapy with co-amoxiclav, careful inquiry should be made concerning previous hypersensitivity reactions to penicillins, cephalosporins or other allergens. If an allergic reaction occurs, co-amoxiclav should be discontinued and the appropriate therapy instituted. Serious anaphylactic reactions require immediate emergency treatment with epinephrine. Oxygen, IV steroids and airway management, including intubation, should also be administered as indicated.
Prolonged use may also occasionally result in overgrowth of non-susceptible organisms. Clostridium difficile-associated diarrhea (CDAD) has been reported with use of nearly all antibacterial agents, including co-amoxiclav and may range in severity from mild diarrhea to fatal colitis. Treatment with antibacterial agents alters the normal flora of the colon leading to overgrowth of C. difficile.
C. difficile produces toxins A and B which contribute to the development of CDAD. Hypertoxin-producing strains of C. difficile cause increased morbidity and mortality, as these infections can be refractory to antimicrobial therapy and may require colectomy. CDAD must be considered in all patients who present with diarrhea following antibiotic use. Careful medical history is necessary since CDAD has been reported to occur >2 months after the administration of antibacterial agents.
If CDAD is suspected or confirmed, ongoing antibiotic use not directed against C. difficile may need to be discontinued. Appropriate fluid and electrolyte management, protein supplementation, antibiotic treatment of C. difficile and surgical evaluation should be instituted as clinically indicated.
Co-amoxiclav should be used with caution in patients with evidence of hepatic dysfunction. Hepatic toxicity associated with the use of co-amoxiclav potassium is usually reversible. On rare occasions, deaths have been reported (<1 death reported per estimated 4 million prescriptions worldwide). These have generally been cases associated with serious underlying disease or concomitant medications (see Contraindications and Adverse Reactions).
Cholestatic jaundice, which may be severe, but is usually reversible, has been reported rarely. Signs and symptoms may not become apparent for several weeks after treatment has ceased.